Flood, Lawrence
- When
- May 8, 11:45 AM EST to May 22, 6:00 PM EST
- Where
- Lawrence forecast zone
- Property damage
- $75,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
Flooding along the East Fork White River. Flooding was extensive with some evacuations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Flooding along the East Fork White River. Flooding was extensive with some evacuations. Most roads in the flood plain were unpassable. Flood Stage: Crest: Date of Crest:Bedford 8SE 20.0 32.73 05/16Bedford4SW 20.0 29.20 05/17Williams 8.0 16.70 05/18Shoals 20.0 28.52 05/14
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 8, 2:30 AM EST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 AM EST WED MAY 8 2002 LOW PRES OVR KS THIS AM WITH FRONTAL BOUNDARY DRAPED ACRS CENTRAL IL AND SRN IN. MCS OVR SE MO AND SRN IL. RADAR TRENDS SHOW RWS PUSHING INTO ILX/S SRN CWA. MAIN FCST CHALLENGE TDY WL BE RAIN. MODELS IN AGREEMENT ENOUGH WITH MAJOR FEATURES TDY ALBEIT THE NGM IS A BIT WEAKER IN WITH THE DYNAMICS AHEAD OF THURS CD FRONT. TIMES SECTIONS AGAIN INDICATE TWO PERIODS OF PCPN THIS FCST RUN. FIRST ROUND SHOULD BE THIS AM AND EARLY AFTERNOON AS WARM FRONT LIFTS NORTH ACRS INDIANA. ETA 310K ISENTROPIC SFC SHOWS GOOD LIFT ALONG WITH MIXING RATIOS AROUND 5 G/KG. THUS ONGOING FCST FOR RWS AND TSTM LOOKS GOOD. EXPECT A BREAK IN THE PCPN LATE TDY AND EVENING AS FRONT PULLS NORTH AND ISENTROPIC LIFT WEAKENS. CD FRONT APPROACHES INDIANA ON EARLY THURS MORNING. GOOD DYNAMICS AHEAD OF THIS SYS AND AGAIN PLENTY OF MOISTURE AS MIXING RATIOS AGAIN SURGE TO NR 6 G/KG. GIVEN THE AMOUNT OF PCPN ACRS THE CWA AND THE CONTINUED THREAT FOR THUNDERSTORMS THROUGH THURS AM AND THE POTENTIAL FOR HEAVY RAINS FROM THESE STORMS WL CONTINUE THE FFA THROUGH THURSDAY MORNING. CLDS LINGER ACRS THE AREA ON THURS AS BEST DRYING WORKS WELL NORTH OF INDIANA AND H7 MOISTURE LINGERS IN THE WAKE OF THE CD FRONT. WL GO CLEARING ON THURS NIGHT AS PCPN FINALLY GIVES US A BREAK. FWC TEMPS LOOK OK WITH EXPECTED H8 TEMPS. WL LEAN A BIT WARMER TONIGHT WITH EXPECTED CLDS AND WETBULB EFFECT. WL SPLIT THE DIFFERENCE ON THURS HI TEMPS AS FWC LOOKS A BIT WARM GIVEN THE CAA CLOUDS AND CHANGE IN AIRMASS. IND...FLOOD WATCH INZ043>049-051>057-060>065-067>072 UNTIL THURSDAY MORNING. PUMA
INZ021-028>031-035>049-051>057-060>065-067>072-081400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST WED MAY 8 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA TODAY... A FRONTAL BOUNDARY STRETCHING ACROSS CENTRAL ILLINOIS TO SOUTHERN INDIANA WILL PUSH NORTH AS A WARM FRONT ACROSS INDIANA TODAY. SHOWERS AND THUNDERSTORMS MAY DEVELOP WITH THE PASSAGE OF THE FRONT. SOME OF THE STONGER STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PUMA
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296229, 5296230.